May have to suddenly stop BF for 3 weeks (medical reasons) - help!(12 Posts)
I have just gone down with an acute condition I haven't had for years. The anti-biotics I normally would take aren't suitable for breastfeeding.
The Dr gave me alternative BFing-friendly pills yesterday, but so far they don't seem to be working. I'll give it a bit of time, but if they don't work it's dangerous, I suspect I'll have to take the usual ones, and stop BFing for up to 3 weeks.
Ds is 7mo, we are doing BLW so BF still very important.
I know FF isn't the work of the devil! But I'm really worried about for a few reasons
- my DS isn't used to a bottle - We've tried a bottle on a few occasions. When he wasn't hungry he took it, but when he was already asking for milk he wouldn't take the bottle and got hysterical. I'm worried he'll find suddenly switching very distressing
- my DS feeds to sleep still - he's having a wakeful period at the moment with teething, and the only thing which seems to get him back to sleep is feeding, which I'm happy with right now - but what will I do now?
- I had planned to BF until at least a year. If I express over the next few weeks we should be able to go back to it shouldn't we? How would I know how much to express? DS is demand fed and I have no gauges on my boobs so I have no idea how much milk he actually gets!
Mostly I'm worried my DS will be distressed by me suddenly denying the comfort / closeness which comes with BFing.
Any advice would be much appreciated.
tiktok thanks those links are really useful, I really appreciate it.
The antibiotic is Doxycycline, from the Tetracycline family.
The first site says
"Summary of Use during Lactation:
A number of reviews have stated that tetracyclines are contraindicated during breastfeeding because of possible staining of infants' dental enamel or bone deposition of tetracyclines.
However, a close examination of available literature indicates that there is not likely to be harm in short-term use of doxycycline during lactation because milk levels are low and absorption by the infant is inhibited by the calcium in breastmilk.
Short-term use of doxycycline is acceptable in nursing mothers. As a theoretical precaution, avoid prolonged or repeat courses during nursing. Monitor the infant for rash and for possible effects on the gastrointestinal flora, such as diarrhea or candidiasis (thrush, diaper rash)."
So, in short term use is is unlikely to harm him. That's good news, I didn't think there was a chance it was possible.
But what how unlikely do they mean I wonder? Also is 3 weeks really short term enough? Also in a totally unrelated blood test my DS has a raised liver enzyme - we're not sure what this means at the moment, so I'm ultra cautious about this kind of thing at the moment.
None of these kinds of decisions are straightforward are they?!
I guess I also need to get an idea of how much my DS is likely to be distressed by the sudden cessation of BF so I can try to balance the choices up.
Has anyone else had to stop suddenly? How was it?
Check out the Breastfeeding Network factsheet:
It was believed in the past that tetracycline antibiotics were contra-indicated in breastfeeding
because they could stain the infants teeth (even if they had not appeared). In short courses
(less than a month) this appears not to be a problem as the drug forms a complex with the
calcium in the milk and is not absorbed by the baby. Long courses e.g. for acne should be
avoided wherever possible. The drugs in this family are:
Doxycycline (Vibramycin®) "
Short courses are less than a month, according to this, which is referenced.
tiktok thanks, I'm feeling a little less worried, it's good to know it could still be an option.
Breastfeeding Network also run a drugs in breastmilk helpline which you can contact via email or phone if you want to ask particular questions or discuss your specific situation with their pharmacist. The details are on the website that Tiktok linked to above .
Not sure if this would work (maybe tiktok will know) but what about if you use this:
so you could put the FF in it but still have the closeness?
Also available direct from medela.
Or perhaps fill the SNS with pre-medication expressed milk?
milimummy - not sure what you mean...if the supplementer is used it does not stop the baby getting breastmilk direct. The baby feeds direct and gets breastmilk, and the supplementer adds to the milk the baby is getting direct.
If the OP decides she does not want her baby to have breastmilk while she is using the medication, she can't use the supplementer for that reason.
Sorry if I have misunderstood you.
Update - saw the out of hours Dr this morning as the condition got worse today.
He was a character actually, very sarky (sp?) but also really easy to talk to, and was very happy to discuss research etc.
He said that although it's true that the tetracyclines haven't been proved to cause any damage in the short term, it's also true that there haven't been any proper studies so the jury is out - they haven't actually been proved safe, so while there is another alternative we should take it.
He prescribed me a different antibiotic which should work, but said to give the one I'm on another day to see if it works.
tiktok - thank you. That was why I said I was not sure if it would work in this case (because some breast milk would still get through). And I thought you would know the answer
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.